Could sexual side effects of medication be the cause?

Women suffering from low libido may not be aware how many common medicines can affect their sex drive.

A number of common medications can cause sexual side effects in women. These side effects include simple annoyances such as dryness or drowsiness but also can include more serious problems such as a significant drop in libido. Below are some of the most common known sexual side effects from medication in women. Be sure to talk to your medical provider for more detail or if you suspect one of your medications is causing an interference in your sexual life.

Birth control

About 15 percent of women taking oral contraceptives report a decrease in libido. Some hormonal birth control methods such as pills and patches can increase women’s levels of sex-hormone-binding globulin (SHBG), which drops the amount of testosterone that’s floating around freely in the bloodstream.

Also, it is likely because birth control pills and patches lower levels of sex hormones, including testosterone. One study also found seven times the amount of the libido-killing sex hormone binding globulin (SHBG) was present in women who took oral contraceptives compared to women who never used the pill.

Anti-depressants

While depression can rob you and your partners of the benefits of a good sex life, the drugs that treat depression can often be far worse. causing not only low libido, but also difficulty with orgasm. Everyone’s body reacts differently to drugs, however, and for some, depression itself is more of a sex drive reducer than the anti-depressant’s.

Depending on the type of antidepressant, and their assessment, your physician may be able to reduce your dose, schedule your dose, or augment with another medication to increase sexual function.

Antihistamines

Antihistamines, during the time they are actively in your system, affect your love life. Over-the-counter antihistamines, such as diphendyramine (Benadryl) and chlorpheniramine (Chlor-Trimeton), are examples of antihistamines taken to lessen your allergy symptom, but these medications are lowering your libido.

Depending on the type of antihistamine, and an individual’s response, antihistamines can cause a range of mood changes from drowsiness to hyperactivity which can negatively impact sexual function. Women may experience decreased sexual desire and difficulty achieving orgasm in addition to vaginal dryness.

Antihistamines can also be found in some cough/cold combination medications. The solution for this side effect can be as easy as timing when you take them.